Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 22, 2022, 11:54 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 11:54 PM MDT (05:54 UTC)
- Expired
- Apr 23, 2022, 1:00 AM MDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cherry County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 47 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:00 AM MDT | TSTM WND GST 60 | 1 Ssw Wood Lake, NE | LARGE TREE LIMBS DOWN AT THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 9:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS53 KLBF 230554
SVRLBF
NEC031-091-171-230700-
/O.NEW.KLBF.SV.W.0009.220423T0554Z-220423T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1254 AM CDT Sat Apr 23 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Eastern Cherry County in north central Nebraska...
Hooker County in west central Nebraska...
Thomas County in north central Nebraska...
* Until 200 AM CDT/100 AM MDT/.
* At 1253 AM CDT/1153 PM MDT/, severe thunderstorms were located
along a line extending from near Nenzel to 16 miles south of
Mullen, moving east at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Valentine, Mullen, Thedford, Cody, Kilgore, Seneca, Nenzel,
Brownlee, Merritt Reservoir, Crookston, Wood Lake, Highway 83
crossing The Dismal River, Marsh Flat, Smith Falls State Park,
Highway 97 crossing the Niobrara River, Kelso, Shimmons Lake and
Highway 97 crossing the North Loup River.
This includes the following highways...
Highway 20 between mile markers 159 and 223.
Highway 2 between mile markers 175 and 226.
Highway 97 between mile markers 46 and 141.
Highway 83 between mile markers 132 and 220.
Highway 12 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4297 10021 4212 10019 4213 10028 4175 10029
4176 10124 4298 10126
TIME...MOT...LOC 0553Z 261DEG 36KT 4293 10116 4181 10113
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CDC1 follow-up statement
787
WWUS53 KLBF 230633
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
133 AM CDT Sat Apr 23 2022
NEC031-091-171-230700-
/O.CON.KLBF.SV.W.0009.000000T0000Z-220423T0700Z/
Cherry NE-Hooker NE-Thomas NE-
133 AM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
CDT/100 AM MDT/ FOR EASTERN CHERRY...EASTERN HOOKER AND THOMAS
COUNTIES...
At 132 AM CDT/1232 AM MDT/, severe thunderstorms were located along a
line extending from 6 miles northwest of Valentine to 13 miles
northeast of Valentine National Wildlife Refuge to 16 miles south of
Mullen, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Valentine, Mullen, Thedford, Seneca, Brownlee, Merritt Reservoir,
Crookston, Wood Lake, Highway 83 crossing The Dismal River, Marsh
Flat, Smith Falls State Park, Highway 97 crossing the Niobrara
River, Kelso, Shimmons Lake, Highway 97 crossing the North Loup
River, Sparks, Highway 83 crossing the North Loup River.
This includes the following highways...
Highway 20 between mile markers 177 and 223.
Highway 2 between mile markers 179 and 226.
Highway 97 between mile markers 46 and 141.
Highway 83 between mile markers 132 and 220.
Highway 12 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4212 10019 4213 10023 4213 10028 4175 10029
4176 10123 4298 10092 4297 10021
TIME...MOT...LOC 0632Z 272DEG 45KT 4293 10066 4265 10041 4181 10096
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:46 PM MDT, 8 minutes earlier.
Area forecast discussion, Apr 22, 11:46 PM MDT, 8 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1246 AM CDT Sat Apr 23 2022 .UPDATE... Issued at 1003 PM CDT Fri Apr 22 2022 The forecast gets a temperature dewpoint update for warmer more moist conditions using the RAP and HRRR models. UPDATE Issued at 920 PM CDT Fri Apr 22 2022 High wind gusts have been reported as far west as Scottsbluff this evening. A High Wind Warning is now in effect for all of western and ncntl Nebraska until 6 am CDT...the time a Pacific cold front exit ncntl Nebraska. The passage of the front will mark the end of this high wind event. UPDATE Issued at 903 PM CDT Fri Apr 22 2022 A thunderstorm across Blaine county started a grass fire this evening. The Red Flag Warning for western and ncntl Nebraska has been extended in time until 6 am CDT...the approximate time the thunderstorms will exit the region. UPDATE Issued at 737 PM CDT Fri Apr 22 2022 A forecast update is in place for widespread blowing dust across much of wrn and ncntl Nebraska. && .SHORT TERM...(This evening through Saturday night) Issued at 344 PM CDT Fri Apr 22 2022 Fire weather concerns continue Saturday as strong northwest winds develop along with dry air. The concern will be for areas especially south of I-80. A fire weather section below has more detailed information regarding the fire potential. Potent upper trough is evident on WV imagery moving this afternoon moving across Utah. Surface low pressure is in the process of rapidly deepening across the Nebraska Panhandle ahead of this feature. This is resulting in a tight east-west pressure gradient across the Plains. Strong southerly low-level flow is helping transport quality Gulf moisture/humidity northward into the region. A dry line has become established across western Kansas into western Nebraska with a warm front located near the NE/SD border. An EML has overspread the area and resulting in a capping inversion across the region. CAMS are reflecting this and do not give much support of development near the warm front late this afternoon, but continue to focus more on the dry line across western Kansas for at least isolated convective development around 23Z-01Z timeframe. By early evening, soundings are very favorable for supercells along the HWY 83 corridor and vicinity as winds in the low-levels begin to back slightly to the southeast. This coincides with a westward retreating dry line with a surge of lower 60s dew point into western Nebraska. The isolated convection in western Kansas could grow upscale into a couple of supercells as it travels northeastward into southwest and central Nebraska during the evening. The other focus will be along the surging cold front that essentially meets the westward retreating dry line mid-evening across west central Nebraska. This is about the time that the best forcing arrives, and should see the rapid development of a squall line take shape along the cold front/dry line. This line is then expected to advance quickly eastward across the area overnight. This line will be pushing into a favorable environment with a strong southerly LLJ, etc. It appears that the line could remain near- surface based due to the rapid increasing low-level moisture and strong southerly winds and mixing through the boundary layer. This scenario could lead to the potential for an isolated tornado along the leading edge of the line. Regardless, strong winds will be likely as 55-65 kt low level jet could lead to gusts nearing 60 mph (even well ahead of the line) as the strong winds mix to the surface. The upper low will move northeast across South Dakota on Saturday. Gusty northwest winds develop Saturday through Saturday night and then begin to decrease on Sunday. Bufkit sounding profile data indicates the potential for 55 mph gusts. Threat for light wrap- around rain or snow, mostly across northwest Nebraska. We'll have to watch the higher elevation of the Pine Ridge where 1-3" of wet snow could accumulate. .LONG TERM...(Sunday through Friday) Issued at 344 PM CDT Fri Apr 22 2022 Upper level ridging looks to dominate the weather for much of the upcoming week. Temperatures will be above normal by the middle of the week. The airmass will be dry the first half of the week. Some wind is expected during this time which could lead to potentially more fire weather concerns. It doesn't appear though that winds will be near as strong this coming week as they have been the last several. Upper troughing takes shape across the western CONUS late in the week. This should allow for some return flow of Gulf moisture through the Plains by late in the week, possibly leading to at least a slight chance for rainfall/thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1244 AM CDT Sat Apr 23 2022 A line of thunderstorms associated with a cold front will continue to move east across the forecast area through the early morning hours. LLWS will be present in areas near the cold front passage. Periods of MVFR conditions will be possible within some of the storms due to low ceilings and reduced visibility. Gusty and erratic winds are the main concern for these storms. Winds will shift from the south ahead of the front to the west and northwest behind the front and remain gusty through the forecast period. MVFR conditions may develop in areas of northern Nebraska including KVTN in the evening due to lower ceilings and reduced visibility. && .FIRE WEATHER... Issued at 344 PM CDT Fri Apr 22 2022 Critical fire weather conditions will continue across the area through mid evening as strong southerly winds will increase into the evening hours. By mid evening, some wind gusts may top 60 MPH. Any fire starts will quickly spread and will be difficult to control. Later this evening, a squall line is expected to develop in the vicinity of highway 61. This line of storms will track quickly east into the overnight hours. Moisture will be limited with this line of storms, so there may be dry lightning strikes this evening and overnight. Behind the squall line, gusty westerly winds are expected overnight and some gusts may reach 50 MPH overnight. Windy conditions will continue into Saturday with elevated to near critical fire weather conditions. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM CDT /5 AM MDT/ early this morning for NEZ004>010-022>029-035>038-056>059-069>071-094. Red Flag Warning until 6 AM CDT /5 AM MDT/ early this morning for NEZ204-206-208>210-219. && UPDATE...CDC SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Meltzer FIRE WEATHER...Buttler
Hazardous weather outlook, Apr 22, 9:11 PM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1011 PM CDT Fri Apr 22 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-240315- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1011 PM CDT Fri Apr 22 2022 /911 PM MDT Fri Apr 22 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms capable of large hail and wind damage are possible across western and north central Nebraska overnight. Isolated tornadoes are possible and the area of concern is generally along and south of Interstate 80. A High Wind Warning is now in effect across all of western and north central Nebraska until 6 am CDT, 5 am MDT. The concern is south winds 30 to 40 mph gusting to 65 mph. Critical fire weather conditions are likely overnight. The concern is strong winds and lightning induced wildfires. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Saturday, winds switch to northwesterly behind a powerful cold front and continue to be strong with gusts to 50 mph possible. Additional moisture appears likely for the northern Sandhills, where some of the precipitation will fall as snow. Up to one inch of snow accumulation is possible near the Pine Ridge by early Sunday morning. In southwest Nebraska, drier air will result in elevated fire weather conditions. Sunday and beyond, temperatures begin a gradual warming trend while dry air returns. When combined with gusty winds, periodic fire weather concerns are anticipated. For now, Tuesday appears to be the driest and windiest day of the stretch. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Apr 22, 10:40 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM NON-TSTM WND GST 4 NNW BIG SPRINGS 41.12N 102.12W
04/22/2022 M70 MPH DEUEL NE MESONET
&&
CLIFFORD.COLELocal storm report, Apr 22, 10:54 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
04/22/2022 M76 MPH CHASE NE AWOS
IMPERIAL AIRPORT
&&
CLIFFORD.COLELocal storm report, Apr 22, 11:04 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1204 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND GST 3 WSW OGALLALA 41.12N 101.77W
04/22/2022 M62 MPH KEITH NE AWOS
SEALE FIELD AIRPORT
&&
CLIFFORD.COLELocal storm report, Apr 22, 11:20 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM NON-TSTM WND GST 4 NNE NORTH PLATTE 41.19N 100.75W
04/23/2022 M58 MPH LINCOLN NE MESONET
&&
CLIFFORD.COLELocal storm report, Apr 22, 11:39 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 11 NNE THREE MILE LAKE 41.80N 101.43W
04/23/2022 M65 MPH GRANT NE MESONET
&&
CLIFFORD.COLELocal storm report, Apr 22, 11:50 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1250 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM NON-TSTM WND GST 3 ENE NORTH PLATTE 41.15N 100.72W
04/23/2022 M71 MPH LINCOLN NE ASOS
NORTH PLATTE AIRPORT
&&
CLIFFORD.COLEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:37 PM MDT | Special Weather Statement | LBF | Brown | 23 min |
| Apr 22, 7:30 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 45 min |
| Apr 22, 9:31 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Perkins, Sheridan | 59 min |
| Apr 22, 10:04 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 26 min |
| Apr 22, 10:16 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant | 59 min |
| Apr 22, 10:29 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 46 min |
| Apr 22, 10:47 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 58 min |
| Apr 22, 11:12 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 63 min |
| Apr 22, 11:15 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, McPherson | 60 min |
| Apr 23, 12:11 AM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 64 min |
| Apr 23, 12:52 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Keya Paha, Thomas | 53 min |
| Apr 23, 2:10 AM MDT | High Wind Warning | LBF | Arthur, Chase, Cherry, Custer, Deuel, Frontier and 11 more | 20 hr |
| Apr 23, 11:26 AM MDT | Winter Weather Advisory | LBF | Sheridan | 26 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.